Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 93, NWS Amarillo, TX

May 18, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2021, 1:28 PM CDT for Cimarron County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2021, 1:28 PM CDT (18:28 UTC)
Expired
May 18, 2021, 2:19 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 195 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 1:38 PM CDTHAIL 0.710 W Boise City, OK
May 18, 1:44 PM CDTHAIL 116 N Boise City, OKREPORTED RELAYED BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KAMA 181828
SVRAMA
OKC025-182000-
/O.NEW.KAMA.SV.W.0093.210518T1828Z-210518T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
128 PM CDT Tue May 18 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Cimarron County in the Panhandle of Oklahoma...

* Until 300 PM CDT.

* At 128 PM CDT, a severe thunderstorm was located 8 miles west of
  Boise City, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Kenton, Wheeless, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1828Z 153DEG 19KT 3674 10266 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
6 follow-up statements
938 
WWUS54 KAMA 181837
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
137 PM CDT Tue May 18 2021

OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
137 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...

At 136 PM CDT, a severe thunderstorm was located 9 miles northwest of
Boise City, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1836Z 157DEG 19KT 3679 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
687 
WWUS54 KAMA 181842
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
142 PM CDT Tue May 18 2021

OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
142 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...

At 142 PM CDT, a severe thunderstorm was located 10 miles south of
Campo, or 16 miles north of Boise City, moving northwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10242 3650 10264 3650 10300 3700 10300
TIME...MOT...LOC 1842Z 120DEG 6KT 3696 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
349 
WWUS54 KAMA 181852
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
152 PM CDT Tue May 18 2021

OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
152 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN CIMARRON COUNTY...

At 151 PM CDT, a severe thunderstorm was located 10 miles south of
Campo, or 18 miles northwest of Boise City, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 10244 3664 10260 3655 10300 3700 10300
      3699 10242
TIME...MOT...LOC 1851Z 182DEG 32KT 3697 10265 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
145 
WWUS54 KAMA 181857
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
157 PM CDT Tue May 18 2021

OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
157 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...

At 157 PM CDT, a severe thunderstorm was located 9 miles southwest of
Campo, or 20 miles northwest of Boise City, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 10244 3675 10258 3655 10299 3655 10300
      3700 10300 3699 10242
TIME...MOT...LOC 1857Z 170DEG 25KT 3700 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
998 
WWUS54 KAMA 181910
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
210 PM CDT Tue May 18 2021

OKC025-182000-
/O.CON.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
210 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...

At 210 PM CDT, a severe thunderstorm was located near Black Mesa
Park, or 21 miles northwest of Boise City, moving northwest at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 10267 3662 10300 3700 10300 3699 10246
      3691 10251
TIME...MOT...LOC 1910Z 156DEG 18KT 3689 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

LG
791 
WWUS54 KAMA 181919
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
219 PM CDT Tue May 18 2021

OKC025-181929-
/O.CAN.KAMA.SV.W.0093.000000T0000Z-210518T2000Z/
Cimarron OK-
219 PM CDT Tue May 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CIMARRON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3677 10267 3662 10300 3700 10300 3699 10246
      3691 10251
TIME...MOT...LOC 1915Z 153DEG 19KT 3694 10288 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:30 PM CDT, 58 minutes earlier.

Area forecast discussion, May 18, 12:30 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1230 PM CDT Tue May 18 2021

.AVIATION...
Thunderstorms will be possible at the TAF sites this afternoon
into the evening hours. Low clouds in the MVFR range should move
across the DHT and AMA TAF sites late tonight through about mid
morning on Wednesday. MVFR conditions will also be possible with
the thunderstorms. Winds will be generally at 10 knots or less
outside of thunderstorms.

&&

.PREV DISCUSSION... /Issued 636 AM CDT Tue May 18 2021/

AVIATION...12z TAF Cycle...

Localized dense fog has developed over KAMA along with with areas
of low clouds near KDHT to KHRX. The fog should not last much
beyond sunrise, but the MVFR/IFR stratus may hang around for a
good part of the morning. Thunderstorm chances also increase from
late morning into the afternoon. Adjusted timing for storms based
on latest data, with most of the activity expected in the
afternoon into early evening.

Ward

PREV DISCUSSION... /Issued 318 AM CDT Tue May 18 2021/

SHORT TERM...Today through Tomorrow Night...

Synopsis: Another round of thunderstorms is likely today, possibly
starting up in the western Panhandles before the noon hour, then
spreading east through the afternoon. While the severe potential
is not as high as yesterday, a few severe storms are possible with
large hail up to ping pong ball size being the main threat.
Localized flash flooding concerns will continue as storm motion
will remain on the slower side (20 to 30 mph) combined with the
fact that many areas have seen over an inch of rain in the last
few days. The better storm chances shift more over the eastern
Panhandles on Tuesday, and while a severe storm can't be ruled
out, it looks like the severe threat will be lower than today.

Details (Today): The H5 Low center has finally made it over
northern NM / southern CO, and continues to weaken as it moves
ever more slowly to the east. The latest RAP output keeps the low
spinning over north central and northeast NM through Wednesday
afternoon before finally lifting it north as a shortwave ridge
builds in over the southern Rockies. At the surface, low to mid
50s dew points were common across the Panhandles in the wake of
dissipating showers in western OK as of 0800z. Surface winds were
quickly veering from northeast to east southeast, and some low
clouds were forming over the southwest TX Panhandle per latest
GOES GeoColor RGB. With the upper low hanging out just to the
west, return flow will continue as a surface trough reforms near
the TX/NM state line. PVA will kick back up a notch later this
morning as the next lead disturbance currently in central NM
swings around the south side of the low and approaches our area.

Looking at several different model forecast soundings, all
indications suggest that the atmosphere will recover despite the
potential for low clouds. Theta-E advection in the H8 to H7 levels
will further support convective initiation as the dynamics arrive
late this morning (storms may be elevated early). Low level lapse
rates look a bit sluggish up to about 700mb, but temperatures
around 500mb are quite cold at -16 to -18 C. MLCAPE values are
generally around 1000 J/kg with effective shear around 30 knots,
and given the steep lapse rates from about 700mb to 500mb, would
not be surprised to see some ping pong ball size hail with any
transient supercell structures. Storm motion will be atypical as
storm top winds become southeasterly due to some negative tilt of
the upper wave. Thus, while storms should generally propagate east
with the lead wave, individual storm motion may be to the north
or even northeast. PWATs stay below 1 inch but may approach 90th
percentile values this afternoon. Storm motions being under 30mph
combined with possible training along remnant outflow boundaries
will support a localized flash flood threat.

The setup for tomorrow will be very similar to today, except
shifted more over the eastern half of the combined Panhandles.
Another wave ejects out just ahead of the main low center
resulting in strong PVA during the afternoon. Recovery may be more
problematic if low clouds become extensive as some model output
suggest, but CAMs are still initiating storms along a surface
trough as moisture advection continues to feed into the area. A
severe storms can't be ruled out, but forecast soundings indicate
less instability and lower equilibrium levels, which will limit
effective shear.

Ward

LONG TERM...Thursday through Monday...

Shots at beneficial rains continue in the long term forecast periods.

Thursday looks to defy the above theme, however, as an upper trough
departs to the northeast. This should allow for some subtle brief
height rises, keeping precipitation at bay for around 24 hours.

Friday through at least Sunday look to be dominated by upper
troughing in the western CONUS, an upper ridge over the lower
Mississippi Valley, and consequent southwesterly flow aloft over the
Panhandles. This pattern should also bring plenty of moisture
northward from the Gulf of Mexico to the Panhandles, with recurrent
shots at precipitation as disturbances aloft translate over the
CWA. On the subject of thunderstorms, these should be possible given
progged MUCAPE values of at least 250 J/kg each afternoon and
evening. That being said, with warm moist advection extending as
high as 700mb and the upper ridge shifting westward with time,
looks like we may struggle to get the cold temperatures aloft
needed for instability sufficient for widespread severe
thunderstorms. Will need to keep an eye on things, however, should
those temperatures aloft trend cooler.

Ferguson

AVIATION...06Z TAF Cycle...

Showers and thunderstorms are moving out of the combined
Panhandles and are now well east of all terminals. Thunderstorms
are possible again later today and may occur a few hours earlier
than yesterday. Additionally, MVFR/IFR cigs are expected to form
later this morning, although there are some indications that this
cloud deck may not be as prevalent. For now including MVFR at all
sites mainly after 12z, but IFR can't be ruled out and some may
not make it to MVFR if cloud cover ends up being more limited.
Winds will generally veer from northeasterly to southeasterly by
late afternoon.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/24
Hazardous weather outlook, May 18, 3:02 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
302 AM CDT Tue May 18 2021

OKZ001>003-TXZ001>020-317-182100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
302 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible late this morning through this
evening. A few storms could become severe with large hail being
the primary potential hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

With the exception of Thursday, thunderstorms will be possible
each afternoon and evening from Wednesday through Monday. At this
time, the probability for widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 10:31 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1031 AM CDT Tue May 18 2021

TXZ011-016-181615-
Deaf Smith TX-Oldham TX-
1031 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 1115 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hereford, moving north at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10224 3487 10257 3529 10264 3529 10217
TIME...MOT...LOC 1530Z 194DEG 19KT 3493 10245

LG
Local storm report, May 18, 1:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PALO DURO CANYON        34.94N 101.65W
05/17/2021  E2.75 INCH       RANDALL            TX   PUBLIC

            HAIL DAMAGED SOME VEHICLES AND CAMPERS
            MAINLY ON THE SOUTH SIDE OF THE PARK. SOME
            HIKERS REPORTEDLY HAD SOME MINOR BUMPS AND
            BRUISES FROM THE HAIL.

&&

MJG
Special weather statement, May 18, 1:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
114 PM CDT Tue May 18 2021

OKZ001-181900-
Cimarron OK-
114 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 200 PM
CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Felt, or 13 miles southwest of Boise City, moving
northwest at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10236 3661 10233 3650 10266 3650 10281
      3654 10300 3700 10300
TIME...MOT...LOC 1814Z 142DEG 24KT 3660 10269

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:15 PM CDTSevere Thunderstorm WarningAMACimarron60 min
May 17, 7:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 17, 8:05 PM CDTSevere Thunderstorm WarningAMACimarron, Texas55 min
May 17, 8:56 PM CDTSpecial Weather StatementAMACimarron49 min
May 17, 9:52 PM CDTSpecial Weather StatementAMATexas23 min
May 17, 10:13 PM CDTSpecial Weather StatementAMABeaver, Texas62 min
May 17, 11:11 PM CDTSpecial Weather StatementAMABeaver49 min
May 18, 1:14 PM CDTSpecial Weather StatementAMACimarron46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.